Missouri, 2001

Damaging Wind in Missouri, February 24, 2001

February 24, 2001 · NWS SGF · 1 event in 1 county or zone

Trees were uprooted near Neosho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Trees were uprooted near Neosho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 24, 12:00 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 24, 12:00 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CST SAT FEB 24 2001

SEVERE THUNDERSTORMS AND FLOODING CONTINUE TO BE MAJOR CONCERNS.

88D VWP...COMBINED WITH PROFILER DATA AND PRELIMINARY 18Z SGF
SOUNDING DATA INDICATE STRONGLY VEERING PROFILE WITH WINDS IN EXCESS
OF 70 KNOTS AT ONLY 3KFT AGL. ONLY LIMITING FACTOR REMAINS SURFACE
DESTABILIZATION...WHICH HAS BEEN SLOW TO OCCUR GIVEN ONGOING
ELEVATED CONVECTION THIS MORNING. SMALL RIBBON OF WARM...MOIST AIR
WILL NOSE NORTH JUST AHEAD OF SQUALL LINE...AND SHOULD PROVIDE
ENOUGH INSTABILITY TO MIX SEVERE CRITERIA WINDS TO THE SURFACE. FEEL
MAIN THREAT AT THIS TIME WILL BE STRAIGHT LINE WIND DAMAGE WITH BOW
SEGMENTS EMBEDDED IN SQUALL LINE...BUT WITH LOW FREEZING
LEVEL...MARGINALLY SEVERE HAIL IS ALSO POSSIBLE. TORNADO THREAT
SHOULD BE MINIMAL GIVEN LACK OF HIGH THETA-E AIR IN BOUNDARY
LAYER...BUT GIVEN SHEAR PROFILE...WOULD NOT RULE OUT AT THIS TIME.

IN ADDITION...TWO TO THREE INCHES OF RAIN HAS FALLEN ACROSS MUCH OF
THE AREA THIS MORNING...AND EXPECT ANOTHER QUICK SHOT OF HEAVY RAIN
WITH THE SQUALL LINE. HAVE ALREADY RECEIVED REPORTS OF MINOR
FLOODING OF CREEKS...STREAMS...AND LOW WATER CROSSINGS...AND WILL
CONTINUE FLASH FLOOD WATCH INTO EARLY EVENING. THINK MOST AREAS WILL
SEE AN ADDITIONAL 0.50 TO 1 INCH OF RAINFALL...WHICH WILL ONLY
AGGRAVATE THE FLOOD THREAT.

WILL NOT MAKE ANY CHANGES TO FORECAST AT THIS TIME. ZONES HAVE BEEN
UPDATED TO INCLUDE TORNADO WATCH #30.

BOOKBINDER

In the hours before

Special weather statement, Feb 24, 11:20 AM CST, 1 hour 48 minutes before
KSZ097-101-MOZ077-079>082-088>097-101>105-242300-

SPECIAL WEATHER STATEMENT...TORNADO WATCH #30
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CST SAT FEB 24 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS...
SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS...CRAWFORD AND CHEROKEE.

IN MISSOURI..BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS...
GREENE...HOWELL...JAPSER...LACLEDE...LAWRENCE...MCDONALD...NEWTON...
OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER..AND WRIGHT.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A
SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST
INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND
DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH
THIS SQUALL LINE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BOOKBIPNDER
Special weather statement, Feb 24, 11:20 AM CST, 1 hour 48 minutes before
KSZ097-101-MOZ077-079>082-088>097-101>105-242300-

SPECIAL WEATHER STATEMENT...TORNADO WATCH 30
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CST SAT FEB 24 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS...
SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS...CRAWFORD AND CHEROKEE.

IN MISSOURI...BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS...
GREENE...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON...
OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER...AND WRIGHT.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A
SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST
INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND
DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH
THIS SQUALL LINE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BOOKBINDER
Special weather statement, Feb 24, 12:16 PM CST, 52 minutes before
KSZ097-101-MOZ077-079>082-088>097-101>105-242300-

SPECIAL WEATHER STATEMENT...TORNADO WATCH #30
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CST SAT FEB 24 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS...
SOUTHWEST AND SOUTH CENTRAL MISSOURI.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS...CRAWFORD AND CHEROKEE.

IN MISSOURI...BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS...
GREENE...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON...
OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER...AND WRIGHT.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A
SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST
INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND
DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH
THIS SQUALL LINE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BBOOKBINDER
Special weather statement, Feb 24, 1:00 PM CST, 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SAT FEB 24 2001

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS THIS AFTERNOON...
...MORE HEAVY RAIN AND FLOODING POSSIBLE THIS AFTERNOON...

A POWERFUL STORM SYSTEM WILL BRING THE POTENTIAL OF SEVERE
THUNDERSTORMS THIS AFTERNOON TO ALL OF THE MISSOURI OZARKS AND
SOUTHEAST KANSAS. A SQUALL LINE WILL SWEEP ACROSS THE REGION THIS
AFTERNOON...AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST.
THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
70 MPH...ALONG WITH LARGE HAIL AND VERY HEAVY RAINFALL.

SHOWERS AND THUNDERSTORMS WILL BRING UP TO INCH OF ADDITIONAL
RAINFALL TO THE AREA THIS AFTERNOON. WITH ALREADY SATURATED GROUND
CONDITIONS...ANY ADDITIONAL HEAVY RAINFALL WILL QUICKLY RESULT IN
FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF THE
MISSOURI OZARKS AND SOUTHEAST KANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL BE REQUIRED THIS
AFTERNOON.

.OUTLOOK FOR SUNDAY THROUGH WEDNESDAY...

ANOTHER STORM SYSTEM WILL APPROACH THE REGION TUESDAY AND WEDNESDAY
BRINGING THE THREAT OF A WINTERY MIX OF FREEZING RAIN AND
SNOW.

STAYED TUNED TO THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL
WEATHER SERVICE IN SPRINGFIELD MISSOURI SYSTEM BY LISTENING TO NOAA
WEATHER RADIO OR GOING TO OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/SGF/
NOTE...WEB ADDRESS IS IN SMALL LETTERS.

BOOKBINDER

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Newton

When
February 24, 1:08 PM CST
Where
Newton County, Neosho
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -94.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234741.